Kansas, 2016

Hail in Kansas, July 8, 2016

July 8, 2016 · NWS DDC · 1 event in 1 county or zone

There was a brief severe thunderstorm after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was a brief severe thunderstorm after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 11:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 7, 11:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1246 AM CDT FRI JUL 8 2016

...Updated for aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu Jul 7 2016

A cold front dropping south across southwest Kansas during the
afternoon will be located near the Oklahoma border during the
early evening hours. Models are hinting at a weak upper level
disturbance approaching from the four corners region early
tonight. Given the forecast weak CIN near this boundary, moisture
and weak instability ahead of this wave early tonight will retain
mention of small chances for convection along and south of the
Oklahoma border.

Based on some cloud cover overnight and light easterly winds
developing the latest MAV/MET guidance looks on track with lows
ranging from the mid 60s in west central Kansas to near 75 in
south central Kansas and along the Oklahoma border.

Cooler, more seasonal temperatures can be expected on Friday
given the cooling trend forecast in the 900mb to 850mb level along
with the expected cloud cover. Precipitation chances will also be
on the increase late day as moisture and lift begins to improve
across southwest Kansas. The better opportunity for precipitation
will be Friday night.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu Jul 7 2016

Warm air advection, moisture, and instability will improve Friday
night as another upper level disturbance approaches from the west.
Given the 0-1km moisture convergence, CAPES and 0-6km shear there
will be a chance for a few of these storms Friday night to become
severe. Hail up to half dollar and strong damaging winds will be
the main hazard. Heavy rainfall will also be an issue with these
storms Friday night given the forecast high precipitable water.

Precipitation chances for western Kansas will briefly taper off
by Sunday as the warm front lifts north and east and ridging aloft
begins to build into the West Central High Plains.

Early next week the next upper low/trough will begin to move east
across the western United states. As this next system approaches
the chance for afternoon and night time convection will begin to
increase across western Kansas. A warming trend can also be
expected early next week given the warming forecast in the 850mb
to 700mb level.

The GFS and ECMWF both move this next upper level storm system
across the central plains late Tuesday into Wednesday. As this
passes a cold front will drop south across western Kansas bringing
an end to the warming trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1238 AM CDT Fri Jul 8 2016

Low level upslope east to northeast winds will persist through the
period. There is a small chance of thunderstorms through 12z
and then another chance after 21z. Outside of any thunderstorms
VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  67  95 /  40  40  40  20
GCK  69  91  67  95 /  30  30  30  20
EHA  68  91  67  97 /  20  20  20  20
LBL  69  94  68  98 /  20  20  30  20
HYS  68  88  66  90 /  40  30  50  20
P28  74  93  71  95 /  30  40  40  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Jul 7, 5:17 AM CST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
617 AM CDT THU JUL 7 2016

KSZ030-031-043>046-061>066-074>081-084>090-081130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
617 AM CDT THU JUL 7 2016 /517 AM MDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM CAN'T BE RULED OUT ALONG THE OKLAHOMA
STATE LINE AND ALONG THE COLORADO STATE LINE LATE THIS AFTERNOON.
HAIL AS LARGE AS QUARTERS AND DAMAGING WINDS ARE POSSIBLE IF
STORMS OCCUR AT ALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS
AS HIGH AS 60 MPH. THERE ARE SMALL CHANCES OF THUNDERSTORMS JUST
ABOUT EVERY DAY FROM SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY
TO TELL IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Jul 8, 12:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
115 AM CDT FRI JUL 8 2016

KSZ077-078-080-087-088-080715-
FORD KS-GRAY KS-MEADE KS-KIOWA KS-CLARK KS-
115 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY...FORD...
NORTHERN CLARK...NORTHEASTERN MEADE AND NORTHWESTERN KIOWA COUNTIES
UNTIL 215 AM CDT...

AT 113 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM THE HAGGARD ELEV TO 5 MILES SOUTHEAST OF
KINGSDOWN. MOVEMENT WAS NORTH AT 25 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE. WIND GUSTS NEAR 45 MPH ARE
POSSIBLE.

TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED.

 LOCATIONS IMPACTED INCLUDE... DODGE
CITY...BUCKLIN...MINNEOLA...MULLINVILLE...FORD...ENSIGN...
BLOOM...HOWELL...FT. DODGE...KINGSDOWN... THE HAGGARD ELEV AND CLARK
STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3787 10028 3766 9939 3729 9971 3749 10045
TIME...MOT...LOC 0613Z 202DEG 22KT 3763 10032 3746 9971

TURNER
Special weather statement, Jul 8, 12:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
115 AM CDT FRI JUL 8 2016

KSZ077-078-080-087-088-080715-
FORD KS-GRAY KS-MEADE KS-KIOWA KS-CLARK KS-
115 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY...FORD...
NORTHERN CLARK...NORTHEASTERN MEADE AND NORTHWESTERN KIOWA COUNTIES
UNTIL 215 AM CDT...

AT 113 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM THE HAGGARD ELEV TO 5 MILES SOUTHEAST OF
KINGSDOWN. MOVEMENT WAS NORTH AT 25 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE. WIND GUSTS NEAR 45 MPH ARE
POSSIBLE.

TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...BUCKLIN...MINNEOLA...MULLINVILLE...FORD...ENSIGN...
BLOOM...HOWELL...FT. DODGE...KINGSDOWN...
THE HAGGARD ELEV AND CLARK STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3787 10028 3766 9939 3729 9971 3749 10045
TIME...MOT...LOC 0613Z 202DEG 22KT 3763 10032 3746 9971

TURNER
Special weather statement, Jul 8, 12:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT FRI JUL 8 2016

KSZ078>081-088>090-080730-
FORD KS-EDWARDS KS-KIOWA KS-CLARK KS-BARBER KS-PRATT KS-COMANCHE KS-
137 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE...SOUTHEASTERN
FORD...SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS...NORTHEASTERN
CLARK...NORTHWESTERN BARBER AND KIOWA COUNTIES UNTIL 230 AM CDT...

AT 135 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES SOUTH OF BUCKLIN TO 7 MILES SOUTHEAST
OF WILMORE. MOVEMENT WAS NORTHEAST AT 35 MPH.

HAIL TO THE SIZE OF NICKELS IS POSSIBLE. WIND GUSTS TO 45 MPH ARE
POSSIBLE.

TORRENTIAL HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...BUCKLIN...GREENSBURG...MULLINVILLE...WILMORE...
SUN CITY...CROFT...LAKE COLDWATER...CLARK STATE LAKE AND BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3778 9959 3743 9875 3710 9918 3735 9984
TIME...MOT...LOC 0635Z 220DEG 31KT 3751 9965 3725 9913

TURNER

The radar

The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
July 8, 1:00 AM CST
Where
Ford County, 1.29 mi WSW of Dodge City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.740, -100.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652942.